Quasiflats in hierarchically hyperbolic spaces

Mark Hagen, Jason Behrstock, Alessandro Sisto

Research output: Contribution to journalArticle (Academic Journal)peer-review

23 Downloads (Pure)


The rank of a hierarchically hyperbolic space is the maximal number of unbounded factors of standard product regions; this coincides with the maximal dimension of a quasiflat for hierarchically hyperbolic groups. Noteworthy examples where the rank coincides with familiar quantities include: the dimension of maximal Dehn twist flats for mapping class groups, the maximal rank of a free abelian subgroup for right-angled Coxeter groups and right-angled Artin groups (in the latter this coincides with the clique number of the defining graph), and, for the Weil-Petersson metric the rank is half the complex dimension of Teichmuller space.
We prove that in a HHS, any quasiflat of dimension equal to the rank lies within finite distance of a union of standard orthants (under a very mild condition satisfied by all natural examples). This resolves outstanding conjectures when applied to a number of different groups and spaces. The mapping class group case resolves a conjecture of Farb, in Teichmuller space this resolves a question of Brock, and in the context of CAT(0) cubical groups it strengthens previous results (so as to handle, for example, the right-angled Coxeter case).
An important ingredient, is our proof that the hull of any finite set in an HHS is quasi-isometric to a cube complex of dimension equal to the rank.
We deduce a number of applications; for instance we show that any quasi-isometry between HHS induces a quasi-isometry between certain simpler HHS. This allows one, for example, to distinguish quasi-isometry classes of right-angled Artin/Coxeter groups.
Another application is that our tools, in many cases, allow one to reduce the problem of quasi-isometric rigidity for a given HHG to a combinatorial problem. As a template, we give a new proof of quasi-isometric rigidity of mapping class groups, using simpler combinatorial arguments than in previous proofs.
Original languageEnglish
Pages (from-to)909 - 996
Number of pages88
JournalDuke Mathematical Journal
Issue number5
Early online date22 Aug 2020
Publication statusPublished - 1 Apr 2021

Bibliographical note

Funding Information:
The authors’ work was partially supported by the National Science Foundation (NSF) under grant DMS-1440140 at the Mathematical Sciences Research Institute in Berkeley during the 2016 program in geometric group theory, and by Engineering and Physical Sciences Research Council (EPSRC) grant EP/K032208/1. Behrstock’s work was partially supported by NSF grant DMS-1710890. Hagen’s work was partially supported by EPRSRC grant EP/L026481/1. Sisto’s work was partially supported by the Swiss National Science Foundation grant 182186.

Publisher Copyright:
© 2021 Duke University Press. All rights reserved.


  • cubical groups
  • hierarchically hyperbolic spaces
  • mapping class groups
  • quasi-isometric rigidity


Dive into the research topics of 'Quasiflats in hierarchically hyperbolic spaces'. Together they form a unique fingerprint.

Cite this